Cutaneous Adverse Drug Reaction to Oral Acetazolamide and Skin TestsJachiet M.a · Bellon N.b · Assier H.b · Amsler E.a · Gaouar H.a · Pecquet C.a · Bourrain J.L.c · Bégon E.d · Chosidow O.b, e · Francès C.a · Ingen-Housz-Oro S.b · Soria A.a
aDepartment of Dermatology and Allergology, AP-HP, Hôpital Tenon, Paris, bDepartment of Dermatology, AP-HP, Hôpital Henri Mondor, Créteil, cDepartment of Dermatology, Hôpital A. Michallon, Grenoble, dDepartment of Dermatology, Hôpital René Dubos, Pontoise, and eUniversité Paris-Est Créteil Val de Marne, Créteil, France
Do you have an account?
- Rent for 48h to view
- Buy Cloud Access for unlimited viewing via different devices
- Synchronizing in the ReadCube Cloud
- Printing and saving restrictions apply
Rental: USD 8.50
Cloud: USD 20.00
Article / Publication Details
Background: Few cases of cutaneous adverse drug reactions (CADR) to oral acetazolamide, a non-antimicrobial sulfonamide, have been previously reported, and the interest of acetazolamide skin tests has never been studied. Objectives: We report a series of ten patients with oral acetazolamide CADR and skin tests. Patients and Methods: The files of ten patients with CADR secondary to oral acetazolamide prescribed for cataract surgery in most cases referred between 2001 and 2011 in four French dermatology and allergy departments were retrospectively reviewed. Skin tests with acetazolamide were performed in nine patients and twelve controls. Other sulfonamides were tested in five of ten patients. Results: Seven patients developed maculopapular exanthema and four had acute generalized exanthematous pustulosis. Patch tests were positive for 8/9 patients, prick tests for 2/4 and intradermal tests for 3/3. Patch and prick or intradermal test results were concordant in 2/3 positive subjects. Patch tests for other sulfonamides were negative, as were patch tests in controls. Conclusions: We report the largest series of CADR to oral acetazolamide (maculopapular exanthema or acute generalized exanthematous pustulosis). A drug eruption after cataract surgery should be investigated for accountability of acetazolamide. In view of this retrospective study, skin tests and particularly intradermal tests appear to be an important contribution to demonstrate accountability.
© 2013 S. Karger AG, Basel
- Roujeau JC, Kelly JP, Naldi L, Rzany B, Stern RS, Anderson T, et al: Medication use and the risk of Stevens-Johnson syndrome or toxic epidermal necrolysis. N Engl J Med 1995;333:1600-1607.
- Wilkinson DS, Fregert S, Magnusson B, Bandmann HJ, Calnan CD, Cronin E, et al: Terminology of contact dermatitis. Acta Derm Venereol 1970;50:287-292.
- Barbaud A, Gonçalo M, Bruynzeel D, Bircher A: Guidelines for performing skin tests with drugs in the investigation of cutaneous adverse drug reactions. Contact Dermatitis 2001;45:321-328.
- Brockow K, Romano A, Blanca M, Ring J, Pichler W, Demoly P: General considerations for skin test procedures in the diagnosis of drug hypersensitivity. Allergy 2002;57:45-51.
- Ogasawara K, Tomitsuka N, Kobayashi M, Komoribayashi N, Fukuda T, Saitoh H, et al: Stevens-Johnson syndrome associated with intravenous acetazolamide administration for evaluation of cerebrovascular reactivity. Case report. Neurol Med Chir (Tokyo) 2006;46:161-163.
- Sud RN, Grewal SS: Stevens Johnson syndrome due to Diamox. Indian J Ophthalmol 1981;29:101-103.
- Ogoshi M, Yamada Y, Tani M: Acute generalized exanthematic pustulosis induced by cefaclor and acetazolamide. Dermatology 1992;184:142-144.
- Daveluy A, Vial T, Marty L, Miremont-Salamé G, Moore N, Haramburu F: Contact dermatitis caused by acetazolamide under occlusion (in French). Presse Med 2007;36:1756-1758.
- De Thier F, Blondeel A, Song M: Acute generalized exanthematous pustulosis induced by amoxycillin with clavulanate. Contact Dermatitis 2001;44:114-115.
- Barbaud A: Drug patch tests in the investigation of cutaneous adverse drug reactions (in French). Ann Dermatol Venereol 2009;136:635-644.
- Wolkenstein P, Chosidow O, Fléchet ML, Robbiola O, Paul M, Dumé L, et al: Patch testing in severe cutaneous adverse drug reactions, including Stevens-Johnson syndrome and toxic epidermal necrolysis. Contact Dermatitis 1996;35:234-236.
- Romano A, Viola M, Mondino C, Pettinato R, Di Fonso M, Papa G, et al: Diagnosing nonimmediate reactions to penicillins by in vivo tests. Int Arch Allergy Immunol 2002;129:169-174.
- Strom BL, Schinnar R, Apter AJ, Margolis DJ, Lautenbach E, Hennessy S, et al: Absence of cross-reactivity between sulfonamide antibiotics and sulfonamide nonantibiotics. N Engl J Med 2003;349:1628-1635.
- Hoigné R, Schlumberger HP, Vervloet D, Zoppi M: Epidemiology of allergic drug reactions. Monogr Allergy 1993;31:147-170.
- Johnson KK, Green DL, Rife JP, Limon L: Sulfonamide cross-reactivity: fact or fiction? Ann Pharmacother 2005;39:290-301.
- Tilles SA: Practical issues in the management of hypersensitivity reactions: sulfonamides. South Med J 2001;94:817-824.
- Knowles S, Shapiro L, Shear NH: Should celecoxib be contraindicated in patients who are allergic to sulfonamides? Revisiting the meaning of ‘sulfa' allergy. Drug Saf 2001;24:239-247.
Article / Publication Details
Copyright / Drug Dosage / DisclaimerCopyright: All rights reserved. No part of this publication may be translated into other languages, reproduced or utilized in any form or by any means, electronic or mechanical, including photocopying, recording, microcopying, or by any information storage and retrieval system, without permission in writing from the publisher.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in government regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.